Texas, 2023

Flash Flooding and Flood in Texas, May 19, 2023

May 19, 2023 · NWS SJT · 19 events in 5 counties and zones

The combination of a cold front moving south and moderate to strong instability resulted in scattered thunderstorms across the Concho Valley and Heartland. A few storms were severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a cold front moving south and moderate to strong instability resulted in scattered thunderstorms across the Concho Valley and Heartland. A few storms were severe with large hail and damaging winds. Also, flash flooding due to torrential rainfall was reported in San Angelo during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 19, 3:19 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 19, 3:19 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
419 PM CDT Fri May 19 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER POTENTIAL...
Issued at 419 PM CDT Fri May 19 2023

Visible satellite trends show agitated cumulus/towering cumulus
along an arc shaped dry-line configuration that stretches from
around Mertzon east to near Brady, then south through Mason and
then west-southwest through Sonora, with some storms having
developed on the eastern edge of this arc across McCulloch and
Mason counties. SPC mesoanalysis indicates plenty of instability
east of the dry-line (ML CAPE of generally 1500-2000 J/K, and
likely to increase to 3000 J/KH within a few hours as good
moisture advection brings in surface dewpoints into the low 70s),
with no convective inhibition (i.e. no capping inversion). Most
hi-res models indicate that additional storm development is likely
along and near the dry-line in the Concho Valley, Southern
Heartland, and Northwest Hill Country over the next few hours.
Effective shear of 30-35 kt is sufficient for supercells, and
straight hodograph (which is a tool that analyzes the wind
direction/speed through the atmosphere) indicate that splitting
supercells is a favored. Deep layer mean winds and anvil level
winds oriented along most of the dry-line (except the eastern
edge) and lack of a capping inversion means a good chance that
storms will quickly continue to form along and near the dry-line
and possibly congeal into multi-cell clusters. DCAPEs (Downdraft
CAPE) of 1000+ J/KG indicate the potential for severe wind gusts.
However, the biggest hazard looks to be large to very large hail
of 2+ inches, due to plentiful instability, and the potential for
some splitting supercells (left moving supercells are notorious
for producing very large hail). The tornado threat is low, but not
zero.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 217 PM CDT Fri May 19 2023

...Severe Thunderstorms Likely and Isolated Flash Flooding Possible
   Late This Afternoon and Tonight...

Early this afternoon, much of west central Texas is in the warm
sector, ahead of a cold front. The pre storm environment/warm
sector indicates moderate to locally strong buoyancy and dewpoints
in the lower to mid 60s. However, the deep layer wind shear is
below 25 knots but may slightly improve.

The Hi-Res models are indicating scattered to numerous thunderstorms
developing mainly along and south of I-20 from mid afternoon
through much of tonight. Some storms may severe due to the strong
instability and marginal effective shear. The first few storms may
be supercells, with very large hail(2 inch diameter or greater)
possible and then expect a few cluster of storms with damaging
winds becoming more likely this evening through the early morning
hours. Isolated flash flooding is possible across mainly the
Northwest Hill Country and southern Heartland due to PW values(1.2
to 1.4) above normal for this time of year and potential cell
mergers. For Saturday, isolated showers and a few thunderstorms
are possible during the morning and then quiet weather during the
afternoon. Much cooler Saturday with highs in the 70s. Residents
of west central Texas should stay up with the latest weather
information and have many ways of receiving warnings/watches.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 217 PM CDT Fri May 19 2023

Weak flow aloft through the rest of the weekend and a relatively
uncapped and unstable air mass will mean that a few showers and
storms will continue across West Central Texas into Monday. Most
likely area will be in the upslope flow across the Northern
Edwards Plateau and east across the I-10 corridor. Pattern starts
to change next week as an upper level ridge builds across the
Texas/New Mexico border and putting the area from the Panhandle
southeast across the Red River Valley into northwest flow aloft.
Big Country and Heartland will be on the edge of this pattern and
will see at least some chance for showers and storms through much
of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri May 19 2023

Expect scattered to numerous thunderstorms to develop mainly south
of I-20 this afternoon and evening(per Hi-Res models). Going with
TEMPO TSRA groups for a few hours at most of the terminals,
besides the KABI terminal. A few storms may be severe with large
hail and damaging wind gusts the main hazards. Otherwise, mainly
VFR this afternoon and evening outside of storms. Stratus will
develop behind a cold front late tonight with MVFR ceilings at the
terminals late tonight and Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     58  76  59  78 /  60   0  10  10
San Angelo  60  76  60  80 /  70  20  10  20
Junction    62  77  61  77 /  70  20  20  20
Brownwood   59  79  58  80 /  80  10  10  10
Sweetwater  58  75  59  79 /  50  10  10  10
Ozona       61  74  59  79 /  60  30  30  20
Brady       61  76  61  76 /  70  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, May 19, 1:13 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
213 PM CDT Fri May 19 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-201915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
213 PM CDT Fri May 19 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms likely across West Central Texas this
afternoon and evening, most likely along and south of I-20. Very
large hail to tennis ball, damaging winds, and locally heavy
rainfall will be the main concerns. However, an isolated tornado
will also remain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible through the first half of next week.
The main threat will be dangerous lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across much of West Central Texas
this afternoon and evening.

In the hours before

Special weather statement, May 19, 3:42 PM CST, 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
442 PM CDT Fri May 19 2023

TXZ169-192215-
Kimble TX-
442 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of central Kimble
County through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Crossing, or about 5 miles northeast of Junction, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction and Yates Crossing.

This includes Interstate 10 between Mile Markers 456 and 457.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3048 9978 3058 9977 3061 9967 3065 9948
      3051 9949
TIME...MOT...LOC 2141Z 245DEG 5KT 3055 9969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, May 19, 3:49 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
449 PM CDT Fri May 19 2023

TXZ073-192230-
Concho TX-
449 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Concho
County through 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-87 And Ranch Road 2134, or near 3 miles
northeast of Eden, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Concho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3128 9987 3133 9983 3137 9960 3124 9961
TIME...MOT...LOC 2148Z 264DEG 5KT 3130 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, May 19, 3:50 PM CST, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
450 PM CDT Fri May 19 2023

TXZ154-155-192230-
McCulloch TX-San Saba TX-
450 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southeastern
McCulloch and southwestern San Saba Counties through 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochelle, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochelle, Sloan and Us-190 Near The Mcculloch-San Saba County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3105 9926 3123 9926 3126 9891 3104 9890
TIME...MOT...LOC 2149Z 267DEG 19KT 3115 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 4:17 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
517 PM CDT Fri May 19 2023

TXZ169-192245-
Kimble TX-
517 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Kimble
County through 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Crossing, or 5 miles southeast of Junction, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Kimble
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3048 9966 3055 9965 3056 9948 3050 9948
      3050 9947 3048 9942 3041 9949
TIME...MOT...LOC 2216Z 287DEG 12KT 3051 9957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, May 19, 4:19 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
519 PM CDT Fri May 19 2023

TXZ071-072-192245-
Irion TX-Tom Green TX-
519 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of south central Tom
Green and east central Irion Counties through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherwood, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knickerbocker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3123 10083 3131 10073 3126 10051 3111 10058
TIME...MOT...LOC 2219Z 284DEG 10KT 3125 10073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd

The radar

The San Angelo radar (KSJT), 129 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, McCulloch

When
May 19, 4:24 PM CST
Where
McCulloch County, 4.5 mi NE of Satuit
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.240, -99.140

The Broadcast Media reported quarter to half dollar size hail on US 190, 4 miles east of Rochelle.

Hail, McCulloch

When
May 19, 4:40 PM CST
Where
McCulloch County, 0.59 mi E of Rochelle
Measured
1.25 in hail
Reported by
Public
Coordinates
31.230, -99.210

Hail, Brown

When
May 19, 4:57 PM CST
Where
Brown County, 1.5 mi SSE of Zephyr
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -98.790

Hail, McCulloch

When
May 19, 5:02 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
1.25 in hail
Reported by
Public
Coordinates
31.220, -99.210

The public reported half dollar size hail.

Hail, San Saba

When
May 19, 5:43 PM CST
Where
San Saba County, 3.51 mi S of Cherokee
Measured
1 in hail
Reported by
Public
Coordinates
30.930, -98.690

Hail, San Saba

When
May 19, 5:50 PM CST
Where
San Saba County, 1.38 mi S of Cherokee
Measured
1 in hail
Reported by
Public
Coordinates
30.960, -98.700

Hail, McCulloch

When
May 19, 6:14 PM CST
Where
McCulloch County, 0.91 mi SW of Brady Curtis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.170, -99.330

Hail, Brown

When
May 19, 6:40 PM CST
Where
Brown County, 1.18 mi W of Brownwood Bowie Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.670, -99.000

Hail, Brown

When
May 19, 7:05 PM CST
Where
Brown County, 0.59 mi E of Woodland Hgts
Measured
1 in hail
Reported by
Public
Coordinates
31.680, -98.960

Hail, Tom Green

When
May 19, 7:38 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.430, -100.510

Hail, Tom Green

When
May 19, 7:45 PM CST
Where
Tom Green County, 4.98 mi NNE of Tankersly
Measured
1.5 in hail
Reported by
Public
Coordinates
31.420, -100.610

Thunderstorm Wind, Irion

When
May 19, 8:00 PM CST
Where
Irion County, 0.91 mi NW of Sherwood
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.290, -100.810

The public reported large tree branches 3 to 4 inches in diameter broken by the wind.

Thunderstorm Wind, Tom Green

When
May 19, 8:25 PM CST
Where
Tom Green County, 1.9 mi WSW of San Angelo Res
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.470, -100.530

A large tree was snapped near the base in Highland Range.

Thunderstorm Wind, Tom Green

When
May 19, 8:27 PM CST
Where
Tom Green County, 7 mi NW of San Angelo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.542, -100.514

Mesonet site 3 miles SE of Grape Creek reported 63 mph wind gust.

Flood, Tom Green

When
May 19, 8:28 PM CST
Where
Tom Green County, 4.36 mi WNW of San Angelo Res
Cause
Heavy Rain
Reported by
Public
Coordinates
31.500, -100.570

The report was from mping.

Thunderstorm Wind, Tom Green

When
May 19, 8:28 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public reported small tree branches blown down in downtown San Angelo.

Thunderstorm Wind, Tom Green

When
May 19, 8:30 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.430, -100.510

An NWS Employee reported a wind gust of 60 mph which snapped a tree branch 2 inches in diameter.

Flash Flood, Tom Green

When
May 19, 8:45 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.450, -100.450

The San Angelo Police Department reported several water rescues across the city.

Flash Flood, Tom Green

When
May 19, 8:55 PM CST
Where
Tom Green County, 0.56 mi W of San Angelo to 0.58 mi WSW of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.468, -100.439

A vehicle was stalled in flood water in Chadbourne St. in downtown San Angelo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101168, 1101169, 1101176, 1101170, 1101148, 1101149, 1101172, 1101177, 1101178, 1101134, 1101135, 1101175, 1101144, 1101183, 1101133, 1101180, 1101182, 1101117, 1101132.